Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 52, NWS Tallahassee, FL

September 10, 2022Jefferson County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 10, 2022, 11:10 AM EDT for Jefferson County, Taylor County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2022, 11:10 AM EDT (15:10 UTC)
Expired
Sep 10, 2022, 2:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 60 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS52 KTAE 101510
FFWTAE
FLC065-123-101815-
/O.NEW.KTAE.FF.W.0052.220910T1510Z-220910T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1110 AM EDT Sat Sep 10 2022

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southwestern Jefferson County in Big Bend Florida...
  West Central Taylor County in Big Bend Florida...

* Until 215 PM EDT.

* At 1110 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen in the last 3 Hours. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Econfina, Scanlon and Hampton Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3010 8407 3021 8406 3008 8363 2994 8373
      2998 8381 2999 8382 2999 8383 2999 8384
      3000 8384 3000 8385

FLASH FLOOD...RADAR INDICATED

$$

KR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:58 AM EDT, 12 minutes earlier.

Area forecast discussion, Sep 10, 10:58 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1058 AM EDT Sat Sep 10 2022

.UPDATE...

With persistent showers coming onshore, cloud cover has been
extensive across the region thus temps have been running a few
degrees cooler than expected. Thus, temps were nudged down a few
degrees through the next few hours to match current observations.
Otherwise, PoPs were nudged down a bit across the NW portion of
the area as the main moisture axis is oriented SW to NE.

&&

.PREV DISCUSSION [705 AM EDT]...

.NEAR TERM [Through Tonight]...

The peak of our multi-day heavy rainfall event is on the way
today.

An uncommonly amplified southern stream cutoff low over SE
Louisiana has placed the forecast area under a wide corridor of
very moist southerly flow aloft. This southerly flow extends deep
into the tropics, reaching as far as Central America. Satellite-
derived PW imagery shows 2.1-2.2 inch PW values streaming north
through the eastern Gulf.

Within that long fetch of southerly flow, we are closely watching
a shortwave that moved north past the Yucatan Channel last
evening and is now moving northward through the eastern Gulf. The
large- scale lift is supporting a corresponding enhancement of
thunderstorms, roughly at the same latitude as Naples as of 330 am
EDT. This area of lift and enhanced storms will zip north and
spread a wide coverage of rain and embedded heavy thunderstorms
onshore the Big Bend and Panhandle as we head toward sunrise. The
latest runs of the HRRR paint the axis of heaviest rain over
Taylor County later this morning, but that axis could really be
about anywhere along the Big Bend or eastern Panhandle. Further
rainfall enhancement could occur near a warm-front-like surface
boundary and wind shift that currently extends from about Panama
City to near Valdosta. Heaviest rain should be focused in a few
pockets along and south of I-10, and from Panama City eastward. In
these pockets an additional 4-6 inches of rain is likely. A spot
or two could get even more. Keep in mind that Apalachicola, Panama
City and parts of Gulf County picked up a lot of rain on Friday,
so these places will be vulnerable to additional rain today. The
existing Flood Watch can continue as is, with no adjustments
needed. A few pockets of heavy rain will probably occur over our
Georgia counties too, but coverage and confidence fall short of
what is needed for a Flood Watch.

SPC has placed areas east of a Tallahassee-to-Tifton line in a
Marginal Risk of severe weather today. The concern is with that
warm-front-like boundary as it lifts north today. The surface wind
shift along the boundary could locally enhance the low-level wind
profile enough to help spin up a brief, weak tornado. This would
be especially true if the sun can strategically peek through the
clouds today and destabilize the low levels.

Once that shortwave is exiting the region early this evening, a
lull in the shower and thunderstorm activity is expected this
evening, and flow aloft will turn from southerly to southwesterly.

In the southwest flow late tonight, nocturnal thunder development
over the warm Gulf waters will start to affect coastal communities
in the pre-sunrise hours Sunday.

.SHORT TERM [Sunday Through Monday]...

The heavy rain threat is expected to last at least one more day
across the area on Sunday before conditions begin to improve at the
start of the upcoming week. The upper level low that's been off to
our west the last few days will deamplify and lift out of the region
by Monday.

Before this upper level low moves out, the steady fire hose of
deep-layer tropical moisture from the south will remain in place
with numerous showers and storms again expected early Sunday into
the afternoon. The flooding threat will remain highest on our
coastal regions where low level convergence along the coast will
be maximized, but a threat for flooding rain will remain possible
inland as morning convection lifts northward through the day.
Widespread rainfall amounts of 1 to 3 inches are anticipated, but
localized amounts of 2 to 5 inches can't be ruled out along the
coastal areas and in any training storms that move inland on
Sunday. Convection will begin to diminish Sunday evening as the
upper level low begins to move out and instability decreases.

More storms will develop overnight Sunday and into early Monday
morning along the coastal areas, but with the trough axis
weakening and nearly east of the area by Monday morning, we'll
likely see lower coverage across our marine and coastal zones.
Drier mid-level air begins to move in Monday afternoon which will
bring more scattered coverage of showers and storms. This should
begin to decrease the flood threat across the area.

.LONG TERM [Monday Night Through Saturday]...

As an upper level trough over the northern US pivots east through
the middle of the week, drier mid-level air will filter into the
region from the northwest. This will bring a reduction in rain
chances through the middle of the week, especially across our
AL/GA counties while isolated to scattered storms will likely
continue in a diurnal fashion across Florida on Tuesday and
Wednesday. Towards the end of the upcoming week, as an upper level
ridge builds across the central US, the local area could see a
return to above normal rain chances as another upper level low
develops across the southeast. Unlike the previous one, it doesn't
appear this upper level low will have the deep tropical moisture
from the southwest Caribbean, but it could still act to increase
rain chances each afternoon by the end of the week.

.AVIATION...
[Through 12Z Sunday]

A large area of rain and embedded thunder will blossom and move
north off the Gulf during the course of this morning, affecting
all terminals during the day ahead. A lull in convection is
expected this evening, then an uptick overnight.

In addition, a warm front type feature will move north
from near the FL state line across terminals to the north.
Currently, cigs of 004-010 are observed north of this feature and
will help to hold cigs down through until late in the day.

.MARINE...

Winds will be around 15 knots along with 2 to 4 foot seas through
this afternoon which will lead to cautionary level conditions
today. Winds and seas lighten some through the beginning of next
week with drier conditions moving in through the middle of the
week.

.FIRE WEATHER...

Widespread wetting rain are expected over our Florida districts
today, with pockets of wetting rain over Alabama and Georgia
districts. Some of the rain will be heavy enough in spots for
flash flooding. Given the heavy rain, thick cloud cover, and high
humidity, fire weather concerns are low.

.HYDROLOGY...

An active pattern will continue through the rest of the weekend
with multiple rounds of showers and thunderstorms. Additional
widespread rainfall amounts of 2-5 inches are possible along
coastal areas, mainly from Apalachicola eastward, Further inland,
amounts decrease to 1-3 inches along I-10 in the Florida Big Bend.
Additionally we will need to monitor the potential for localized
higher amounts, especially if some stronger convective bands train
or anchor along the immediate coast. Isolated higher amounts of 5
to 7 inches can't be ruled out through the remainder of the
weekend. These higher amounts could lead to flash flooding with
the greatest threat along the coast. Not everyone will see
flooding in the watch area, but it's likely some locations within
the watch area will see those isolated higher end rainfall
amounts. Folks should continue to monitor the conditions through
the weekend, especially if you live in a flood prone area.

The riverine flood threat will be confined to our smaller creeks and
rivers along the coast, like the Sopchoppy, Aucilla, St Marks, and
Steinhatchee Rivers. With the current rainfall amounts, only minor
riverine flooding would be expected in these basins. However,
amounts that exceed 5-7 inches could bring moderate riverine
flooding in play for these basins.

A Coastal Flood Advisory is in effect from about Carrabelle
eastward to the Suwanee River. The main concern is with the
afternoon high tide, which is the higher of the two high tides
today. Already, the Spring Creek Boat Ramp east of Saint Marks is
near criteria for minor coastal flooding with the lower morning
high tide that is now underway. GFS-based storm surge guidance for
Saint Marks has increased to a 2-foot forecast anomaly around the
time of afternoon high tide. Buoy 42036 has recently increased to
a 16-knot south wind with a period of 6 seconds. This should help
to push a bit more water onto Apalachee Bay shorelines today. All
things said, confidence has further increased in minor coastal
flooding around Apalachee Bay during the afternoon high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   82  72  85  72  89 /  90  50  80  40  50
Panama City   85  74  86  74  88 /  80  60  70  40  50
Dothan        83  72  84  70  86 /  80  30  60  20  50
Albany        82  72  84  71  87 /  90  40  70  20  50
Valdosta      82  72  85  72  87 /  90  40  80  30  60
Cross City    85  73  88  73  88 /  90  60  80  50  70
Apalachicola  84  76  85  75  86 /  90  70  80  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...GA...None.
AL...None.
GM...None.
&&

UPDATE...Oliver
NEAR TERM...Haner
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Haner
MARINE...Dobbs
FIRE WEATHER...Haner
HYDROLOGY...Dobbs/Haner

In the hours before

Special weather statement, Sep 10, 6:13 AM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
613 AM EDT Sat Sep 10 2022

FLZ028-034-128-134-101100-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
613 AM EDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of northern Dixie and
southeastern Taylor Counties through 700 AM EDT...

At 613 AM EDT, Doppler radar was tracking a strong thunderstorm near
Horseshoe Point, or 12 miles south of Steinhatchee, moving northeast
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Steinhatchee, Cross City, Horseshoe Point, Horseshoe Beach, Tennille,
Shamrock, Hines, Jonesboro, Clara, Cross City Airport, Eugene and
Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 8347 2960 8349 2962 8352 2983 8339
      2983 8335 2982 8335 2982 8333 2981 8321
      2971 8301 2937 8327
TIME...MOT...LOC 1013Z 212DEG 12KT 2950 8333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:33 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton19 hr
Sep 10, 5:28 AM EDTSpecial Marine WarningTAE62 min
Sep 10, 6:13 AM EDTSpecial Weather StatementTAEDixie47 min
Sep 10, 6:54 AM EDTAreal Flood AdvisoryTAEDixie3 hr
Sep 10, 7:32 AM EDTFlash Flood WarningTAEDixie3 hr
Sep 10, 8:01 AM EDTSpecial Marine WarningTAE29 min
Sep 10, 9:16 AM EDTAreal Flood AdvisoryTAEJefferson, Madison, Taylor3 hr
Sep 10, 10:13 AM EDTSpecial Marine WarningTAE32 min
Sep 10, 10:52 AM EDTSpecial Marine WarningTAE53 min
Sep 10, 11:40 AM EDTSpecial Marine WarningTAE95 min
Sep 10, 11:52 AM EDTSpecial Marine WarningTAE83 min
Sep 10, 12:30 PM EDTSpecial Weather StatementTAETaylor30 min
Sep 10, 2:33 PM EDTAreal Flood AdvisoryTAEBay57 min
Sep 10, 4:46 PM EDTAreal Flood AdvisoryTAEWalton119 min
Sep 10, 5:50 PM EDTSpecial Weather StatementTAEDixie25 min
Sep 10, 6:13 PM EDTSpecial Weather StatementTAEDixie47 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.